Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 420, NWS Wichita, KS

August 17, 2011Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2011, 9:00 PM CDT for Butler County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2011, 9:00 PM CDT (02:00 UTC)
Expired
Aug 17, 2011, 9:24 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS53 KICT 180200
SVRICT
KSC015-180300-
/O.NEW.KICT.SV.W.0420.110818T0200Z-110818T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LATHAM...OR 20
  MILES SOUTHEAST OF EL DORADO...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LATHAM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3747 9677 3763 9679 3772 9653 3748 9653
      3747 9668
TIME...MOT...LOC 0200Z 254DEG 20KT 3757 9667
WIND...HAIL 60MPH <.75IN

$$
2 follow-up statements
330 
WWUS53 KICT 180217
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT WED AUG 17 2011

KSC015-180300-
/O.CON.KICT.SV.W.0420.000000T0000Z-110818T0300Z/
BUTLER KS-
917 PM CDT WED AUG 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BUTLER COUNTY UNTIL 1000 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A MARGINALLY SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS UP 
TO 60 MPH. THIS STORM WAS LOCATED NEAR LATHAM...OR 22 MILES 
SOUTHEAST OF EL DORADO...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN BUTLER COUNTY.

A WEAKENING TREND HAS OCCURRED WITH THIS STORM. HOWEVER IT COULD 
STILL PRODUCE BRIEF WIND GUSTS UP TO 60 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3747 9677 3763 9679 3772 9653 3748 9653
      3747 9668
TIME...MOT...LOC 0216Z 254DEG 20KT 3759 9656
WIND...HAIL 60MPH <.75IN

$$
021 
WWUS53 KICT 180224
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
924 PM CDT WED AUG 17 2011

KSC015-180234-
/O.CAN.KICT.SV.W.0420.000000T0000Z-110818T0300Z/
BUTLER KS-
924 PM CDT WED AUG 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3747 9677 3763 9679 3772 9653 3748 9653
      3747 9668
TIME...MOT...LOC 0224Z 254DEG 20KT 3760 9651

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:27 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 17, 7:27 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT WED AUG 17 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A FEW LONE INTENSE THUNDERSTORMS WILL AFFECT THE VICINITY OF KICT
THROUGH 02-03Z THIS EVENING. MAIN THREATS FOR KICT WILL BE WIND
GUSTS UP TO 40-50 KTS AND LOCALLY HEAVY RAIN. THREAT SHOULD END BY
MID TO LATE EVENING. OTHERWISE...CANNOT RULE OUT A FEW
THUNDERSTORMS AFFECTING KRSL AFTER MIDNIGHT...ALTHOUGH THIS CHANCE
APPEARS SLIM.

ADK

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT WED AUG 17 2011/

DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON PLACEMENT OF PRECIPITATION
CHANCES FOR THE NEXT FEW DAYS INTO THE WEEKEND...FOLLOWED BY
BUILDING HEAT OVER THE AREA FOR THURSDAY AND FRIDAY.

TONIGHT
LOW-LEVEL UPSLOPE FLOW AND UNCAPPED ATMOSPHERE WILL ALLOW
THUNDERSTORMS TO FIRE OVER THE HIGH PLAINS REGION THIS AFTERNOON.
THIS ACTIVITY WILL GRADUALLY MOVE EASTWARD AND COULD AFFECT CENTRAL
KANSAS TONIGHT. MCS DEVELOPMENT IS POSSIBLE LATER TONIGHT BUT
WOULD BE FAVORED FURTHER NORTH IN NEBRASKA WHERE MOISTURE
TRANSPORT WILL BECOME FOCUSED.

THU-SAT
THE HEAT WILL BUILD OVER THE REGION FOR THURSDAY AND FRIDAY WITH
HEAT INDICES REACHING DANGEROUS LEVELS....AS A RESULT WE WILL
ISSUE A HEAT ADVISORY FOR THURSDAY AFTERNOON FOR SOME OF THE AREA.
THE HEADLINES COULD BE EXPANDED INTO FRIDAY AFTERNOON BUT LATER
SHIFTS. MEANWHILE A MORE ROBUST MCS LOOKS LIKELY FOR THURSDAY
NIGHT OVER EASTERN NEBRASKA WHICH WILL THEN DIVE SOUTHEAST INTO
MISSOURI...AS STRONG SIGNALS OF MOISTURE TRANSPORT/ISENTROPIC LIFT
ARE FOCUSED IN THAT REGION. SOME OF THE MCS ACTIVITY COULD CLIP
EASTERN KANSAS...THUS WE WILL KEEP PRECIPITATION CHANCES CONFINED
TO SOUTHEAST KANSAS FOR LATE THURSDAY NIGHT INTO FRIDAY MORNING.
ANOTHER MCS LOOKS TO DEVELOP OVER NORTHWEST KANSAS/WESTERN
NEBRASKA FRIDAY EVENING WITH-IN UPSLOPE REGIME...AS A UPPER WAVE
MOVES OUT OF THE ROCKIES. THIS MCS WOULD TRACK EASTWARD FRIDAY
NIGHT AND INTO PORTIONS OF CENTRAL KANSAS. THE WEATHER FORECAST
GETS A LITTLE MORE MURKY COME SATURDAY WITH REMNANT OUTFLOW FROM
MCS IN THE AREA OR SURGING SOUTH OF THE KANSAS/OKLAHOMA BORDER.

EXTENDED: SUN-WED
THE UPPER RIDGE WILL AMPLIFY OVER ROCKIES THIS PERIOD WITH NORTHWEST
FLOW REGIME ALOFT PREVAILING. THIS WILL RESULT IN SLIGHTLY COOLER
NEAR NORMAL TEMPERATURES AND DRY WEATHER ACROSS THE REGION.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72 101  75 103 /  20  10  10  10
HUTCHINSON      71 101  74 102 /  10  10  10  10
NEWTON          71  99  74 101 /  10  10  10  10
ELDORADO        71  99  74 101 /  10  10  10  10
WINFIELD-KWLD   72 101  75 103 /  20  10  10  10
RUSSELL         70 101  71  97 /  20  20  10  10
GREAT BEND      71 102  72 101 /  20  20  10  10
SALINA          71  98  72  97 /  20  20  10  10
MCPHERSON       71  99  74 100 /  10  10  10  10
COFFEYVILLE     72  97  74 101 /  20  10  20  20
CHANUTE         71  96  74  99 /  10  20  20  20
IOLA            71  97  73  98 /  10  20  20  20
PARSONS-KPPF    71  97  74 101 /  20  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 7 PM CDT THURSDAY FOR KSZ032-047-050-
067-068-082-083-091>093-098.

&&
Hazardous weather outlook, Aug 17, 7:39 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT WED AUG 17 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
739 PM CDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING
HOURS ACROSS SOUTHERN KANSAS...WITH ADDITIONAL ACTIVITY POSSIBLE
OVER NORTHERN AND CENTRAL KANSAS AFTER MIDNIGHT. SOME OF THE
STORMS THIS EVENING OVER SOUTHERN KANSAS COULD BE STRONG TO
MARGINALLY SEVERE...CAPABLE OF 50 TO 60 MPH WINDS...SMALL HAIL AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS COULD LINGER THURSDAY MORNING ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS...BUT THESE ARE NOT EXPECTED TO
BE STRONG OR SEVERE. HOWEVER...THERE IS A CHANCE OF SEVERE STORMS
THURSDAY NIGHT...ROUGHLY NORTHEAST OF A LINE FROM LINCOLN TO
ELDORADO TO OSWEGO. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREAT.

HEAT INDICES OF 100 TO 108 DEGREES ARE FORECAST OVER MOST OF THE
AREA THURSDAY...AND 100 TO 110 ON FRIDAY. REFER TO THE LATEST
HEAT ADVISORY FOR MORE DETAILS. HEAT INDICES NEAR 100 DEGREES ARE
POSSIBLE SATURDAY AND SUNDAY AFTERNOON ALONG THE OKLAHOMA BORDER.

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT ACROSS
CENTRAL KANSAS. THE STORMS OVER THE WEEKEND MAY BE STRONG...BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

PJH/CDJ/ADK

In the hours before

Local storm report, Aug 17, 8:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     3 S ROSE HILL           37.52N 97.13W
08/17/2011  E70 MPH          BUTLER             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES 70 MPH WINDS AND HAD NICKEL
            SIZED HAIL.

0800 PM     HAIL             3 S ROSE HILL           37.52N 97.13W
08/17/2011  E0.88 INCH       BUTLER             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES NICKEL SIZED HAIL WITH 70 MPH
            WINDS.

&&

VJP
Local storm report, Aug 17, 8:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     ROSE HILL               37.57N 97.13W
08/17/2011                   BUTLER             KS   EMERGENCY MNGR

            NUMEROUS TREES AND TREE LIMBS WERE DOWNED ON THE EASTERN
            AND SOUTHERN SIDES OF ROSE HILL...ONE OF WHICH WAS UP TO
            12 INCHES IN DIAMETER. SEVERAL FENCES WERE BLOWN OVER AS
            WELL. ALSO...THE ROOF OF A BUILDING WAS DAMAGED JUST
            SOUTH OF ROSE HILL...WITH A LARGE TREE UPROOTED IN THE
            SAME AREA.

&&

ADK
Local storm report, Aug 17, 8:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     ROSE HILL               37.57N 97.13W
08/17/2011                   BUTLER             KS   EMERGENCY MNGR

            TREE FELL ON A RESIDENCE IN ROSE HILL...DAMAGING THE
            HOMES SIDING AND WINDOWS...ALONG WITH DAMAGING A CAR.

&&

ADK
Local storm report, Aug 17, 8:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 E ROSE HILL           37.57N 97.10W
08/17/2011                   BUTLER             KS   EMERGENCY MNGR

            DELAYED REPORT. TWO BARN ROOFS WERE BLOWN OFF 1 TO 2
            MILES EAST OF ROSE HILL.

&&

ADK
Special weather statement, Aug 17, 8:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT WED AUG 17 2011

KSZ069-093-180215-
BUTLER-COWLEY-
835 PM CDT WED AUG 17 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES...

AT 831 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ATLANTA...OR 19 MILES
NORTHEAST OF WINFIELD...AND MOVING EAST AT 15 MPH.

WINDS TO AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Aug 17, 8:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT WED AUG 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     7 S LEON                37.59N 96.78W
08/17/2011  E60.00 MPH       BUTLER             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES WINDS UP TO 60 MPH.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:24 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner26 min
Aug 17, 7:49 PM CDTSevere Thunderstorm WarningICTButler, Cowley41 min
Aug 18, 6:06 PM CDTSevere Thunderstorm WarningICTRussell39 min
Aug 18, 6:38 PM CDTSevere Thunderstorm WarningICTCowley, Sumner33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.